Heavy Snow, Eastern Uinta Mountains
- When
- November 24, 6:00 PM MST to November 25, 6:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A Pacific storm system combined with cold air from the north to produce heavy snow across the eastern Uinta Mountains. SNOTEL data indicated amounts ranged from 6 inches at Trout Creek to 12 inches at Kings Cabin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A Pacific storm system combined with cold air from the north to produce heavy snow across the eastern Uinta Mountains. SNOTEL data indicated amounts ranged from 6 inches at Trout Creek to 12 inches at Kings Cabin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 24, 2:00 PM MST, 4 hours earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 200 PM MST SUN NOV 24 2002 ...SNOW TONIGHT WITH COOLER TEMPERATURES IN STORE EARLY THIS WEEK... CLOUDS WERE BEGINNING TO FILL IN AGAIN EARLY THIS AFTERNOON AHEAD OF THE NEXT SYSTEM DROPPING SOUTHWARD THROUGH ID AND WY THIS AFTERNOON. MODELS SHOW SOME WAA ADVECTION WAS ONGOING IN THE NORTH AND ENOUGH LIFT TO GENERATE SOME LIGHT SNOW SHOWERS ACROSS THE NORTHERN AND CENTRAL MOUNTAINS. MODELS NOW IN GOOD AGREEMENT WITH THE NEAR TERM FORECAST...BOTH DROPPING A DEEP TROF SOUTHWARD ACROSS NORTHERN UTAH OVERNIGHT BEFORE CLOSING IT OFF OVER SOUTHWEST UTAH BY MIDDAY MONDAY. AS THE SYSTEM DROPS SOUTH TONIGHT...IT WILL DRAW A COLD FRONT POISED JUST NORTH OF THE CWFA SOUTHWARD ACROSS MUCH OF THE CWFA. ETA INDICATES A GOOD LOW LEVEL CONVERGENCE...UPPER LEVEL DIVERGENCE COUPLET ASSOCIATED WITH THE FRONT-JET INTERACTIONS. JET BEGINS NOSING INTO THE NORTH THIS EVENING AND EXITS LATER TONIGHT AND AS A RESULT...AREA WILL SEE BOTH LEFT EXIT AND RIGHT ENTRANCE REGIONS. MOISTURE ALREADY FILLING IN AND SOME RESIDUAL IN PLACE FROM LAST NIGHT...SO EXPECT PRECIPITATION LIKELY ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA TONIGHT... THOUGH I EXPECT MUCH OF THIS WILL BE CONFINED TO THE VICINITY OF THE FRONTAL BOUNDARY. SOME QUESTION AS TO HOW THE TIMING WILL PLAY OUT... BUT EXPECT NORTH FACING SLOPES IN THE NORTHERN AND CENTRAL MOUNTAINS WILL DRAW ON OROGRAPHY LATE. AS SUCH...WILL ISSUE A SNOW ADVISORY FOR PORTIONS OF THE CENTRAL MOUNTAINS AND NORTHERN MOUNTAINS WHERE 4 TO 8 INCHES OF NEW SNOW IS LIKELY WITH LOCALLY HIGHER AMOUNTS POSSIBLE. AS TEMPERATURES DROP OVERNIGHT...EXPECT EVEN LOWEST VALLEYS TO SEE CHANGE OVER TO SNOW AND WENT OUT ON A LIMB WITH SOME LIGHT ACCUMULATIONS FOR THE GRAND VALLEY. MONDAY...LOW RETROGRADES TO WESTERN AZ LEAVING THE SOUTH UNDER DEFORMATION AREA WITH GOOD NORTH FLOW INTO THE SAN JUANS. CONSEQUENTLY...HIT POPS HARD THERE WITH SOME ACCUMULATIONS...BUT HELD NUMBERS SHY OF ADVISORY CRITERIA. LATER SHIFTS CAN REASSESS WHETHER HILITES NEED TO BE EXPANDED. LOWER ELEVATIONS OF THE SOUTHWEST WILL BE UNDER DOWNSLOPE FLOW SO KEPT POPS LIGHT. MEANWHILE...TO THE NORTH SOME INSTABILITY SHOWERS POSSIBLE THROUGHOUT THE DAY SO HELD ONTO POPS...ESPECIALLY IN THE NORTHERN MOUNTAINS. SHORTWAVE IN NORTHERLY FLOW WILL BRUSH THE NORTHERN MOUNTAINS MONDAY NIGHT...SO WILL KEEP A SLIGHT CHANCE OF SNOW GOING IN THE NORTH IN THE EVENING. A FEW SNOW SHOWERS WILL LIKELY CONTINUE IN THE SOUTHERN MOUNTAINS OVERNIGHT IN THE SOUTH. MEANWHILE...EXPECT AT LEAST PARTIAL CLEARING WHICH POINTS TO SIGNIFICANTLY COLDER OVERNIGHT LOWS. TRIED TO BALANCE MET AND MAV GUIDANCE. DRY NORTHERLY FLOW THE STORY ON TUESDAY...SO MORE SUNSHINE BUT MARKEDLY COOLER. COULDNT BRING MYSELF TO FOLLOW MORE AGGRESSIVE AVN...THOUGH FORECAST HIGHS WERE LOWERED SIGNIFICANTLY. NL WED-SUN...COMPLEXITY CONTINUES BUT A MOSTLY DRY PERIOD IN STORE. FOR THIS PACKAGE WILL LEAVE THE SOUTH AND CENTRAL DRY ALL 5 DAYS... WHILE THE NORTH COULD SEE LIGHT POPS ON WED AND THU. AFTER A COLD START...TEMPERATURES WILL RECOVER TO NEAR NORMAL THRU THE WORK WEEK. SOUTH-CENTRAL POPS: THE CUTOFF LOW IS TOO WEAK AND TOO FAR TO THE SW TO KEEP A MENTION OF POPS FOR WED OR THU. THE GFS KICKS THE LOW ALONG THE ARIZONA-MEXICO BORDER NEXT WEEKEND. EVEN IF TIMING IS SUSPECT... THAT TRACK IS USUALLY TOO FAR SOUTH TO GENERATE POPS EVEN IN THE SOUTHERN-MOST ZONES. THE CANADIAN DOES LIFT THE LOW TOWARDS SOUTHERN UTAH...BUT WILL NOT FOLLOW THIS OUTLIER YET. NORTH POPS: NW FLOW KEEPS A SLIGHT POP FOR WED-THU. BUT AN UPPER HIGH BUILDING IN FROM THE PACIFIC NW WILL BRING DRY CONDITIONS FRI AND BEYOND. RAMEY .GJT..WINTER WEATHER ADVISORY TONIGHT FOR CO ZONES 9-10 AND 13.
COZ001>014-017>023-UTZ022>025-027>029-242230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 448 AM MST SUN NOV 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH. .DAY ONE... A MINOR STORM WILL BRING A COUPLE OF INCHES OF SNOW TO THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO TODAY. .SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. .DAYS TWO THROUGH SEVEN (SUNDAY NIGHT THROUGH SATURDAY)... ANOTHER STORM SYSTEM WILL BRING PERIODS OF SNOW TO THE MOUNTAINS... AND RAIN AND SNOW TO THE VALLEYS...SUNDAY NIGHT AND MONDAY. MC
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322328.